Kansas, 2004

Hail and Damaging Winds in Kansas, July 2, 2004

July 2, 2004 · NWS DDC · 23 events in 10 counties and zones

18 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 11:30 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 11:30 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 PM CDT FRI JUL 2 2004

.DISCUSSION...

DAYS 1-2...

FORECAST DECISIONS TODAY CENTER AROUND TIMING AND LEVEL OF POPS
SATURDAY NIGHT AND INDEPENDENCE DAY.

IF YOU BELIEVE THE NGM MODEL, DDCS CWA WILL NOT GET ANY PRECIP
THROUGH SUNDAY.  BUT THE ETA AND GFS BOTH SUGGEST AN OPEN SHORT
WAVE COMING THROUGH THE UPPER RIDGE FROM THE WEST, SATURDAY
NIGHT.  THIS DISTURBANCE SHOULD MOVE FAIRLY QUICKLY, NOT DUE TO
UPPER STIRRING FLOW BUT RATHER PRESSURE DISCONTINUITIES.  WILL GO
WITH 30 POPS IN THE NORTHERN CWA SAT NIGHT, WITH 20 POPS JUST SOUTH
OF THESE CHANCE POPS.  WILL NOT PUT POPS IN THE SOUTHERN TIER OF
COUNTIES FOR NOW, AS HOW FAR SOUTH THIS WAVE AFFECTS IS UP IN
QUESTION AT THE MOMENT.

THINK THE WARM AIR UPSTREAM AT 850 MB WILL BE REALIZED SATURDAY,
WITH LOW TO MID 90S FOR MAX TEMPS.  WITH THE PASSING OF THE
AFOREMENTIONED UPPER WAVE SATURDAY NIGHT, WILL LOWER MAX TEMPS
SLIGHTLY ON SUNDAY,  AROUND 90 IN MOST LOCALES.  WILL SHIFT
LINGERING SLIGHT CHANCE POPS TO THE FAR EASTERN CWA SUNDAY, AND
ALSO PUT A 20 POP IN AROUND EHA AREA FOR LATE SUNDAY AFTERNOON.
ANOTHER WAVE, A BIT MORE ORGANIZED, WILL BE APPROACHING LATE SUNDAY
FROM THE SOUTHWEST.

DAYS 3-7...

WILL BE CONFINING THE BETTER PCPN CHANCES NEAR TWO FRONTAL
BOUNDARIES WHICH WILL BE IMPACTING OUR CWA IN THE LATER PERIODS. THE
FIRST ONE WHICH BY SUNDAY NIGHT IS CURRENTLY PROGGED TO BE ALONG
THE OK/KS BORDER. MOISTURE POOLING NORTH OF THIS FRONT AND UPPER LVL
S/W TROF ADVERTISED BY ALL MODELS CROSSING INTO THE CNTL PLAINS SEE
NO REASON WHY NOT TO UP POPS SUNDAY NIGHT. WHAT LATER SHIFTS WILL
HAVE TO WATCH IS IF THIS FRONT WILL BE PUSHED FURTHER SOUTH GIVEN
THE EXPECTED PCPN ALONG THIS BOUNDARY OVER THE HOLIDAY WEEKEND  IN
WY/NE WHICH WAS ONE OF PRIMARY REASONS FOR NOT GOING WITH LIKELY.

FOCUS THEN SHIFT TO OUR NEXT S/W TROF MOVING ACROSS THE NORTHERN
PLAINS AND ANOTHER FRONT INTO SW KS LATE MONDAY NIGHT-EARLY
TUESDAY. AGAIN LIFT APPEARS MORE FAVORABLE ALONG/BEHIND THE FRONT SO
WILL KEEP THE CHC POPS GOING THAT PREVIOUS INSERTED. AFTER THIS WILL
HAVE TO WATCH SE UPSLOPE FLOW. 85H SHOWING SOME WAA DEVELOPING WITH
IMPROVING INSTAB OVER THE WESTERN HIGH PLAINS SO HAVE KEPT SMALL
POPS LINGERING INTO TUESDAY NIGHT OVER THE SW CWA.

AFTERWARDS OUR COOL SFC HIGH BUILDS SE OUT OF THE PLAINS INTO THE
MISSISSIPPI VALLEY WITH SE FLOW REMAINING OVER CWA. UPPER LVLS
SHOWING NW FLOW SO WILL HAVE TO WATCH FOR ANY EMBEDDED WAVE IN THIS
FLOW. AT THIS TIME HOWEVER AS THIS PATTER SETS UP HAVE PLACED A
BREAK IN THE POPS WED BUT WILL KEEP SMALL POPS GOING IN THE WEST
GIVEN THE FLOW THUR AND FRI.

AS FOR TEMPS KEPT TEMPS ON THE COOL SIDE, ESPECIALLY GIVEN EXPECTED
CLOUD COVER TUESDAY BUT DID WARM THEM BACK UP LATE WEEK AS UPPER
RIDGE BUILDS IN AND DOWNSLOPE FLOW DEVELOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 64 94 66 90 / 00 00 20 00
GCK 62 94 65 92 / 00 00 20 00
EHA 61 93 65 90 / 00 00 00 20
LBL 63 94 66 91 / 00 00 00 00
HYS 64 91 64 92 / 00 00 30 20
P28 66 91 68 91 / 00 00 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jul 2, 4:00 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 2 2004

KSZ043-044-061>063-074>078-084>088-031000-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-
MORTON-SCOTT-SEWARD-STANTON-STEVENS-
500 AM CDT (400 AM MDT) FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS
SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE
AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-045-046-064>066-079>081-089-090-031000-
BARBER-COMANCHE-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-
STAFFORD-TREGO-
500 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP THIS MORNING ALONG AND EAST
OF A WAKEENEY TO COLDWATER LINE. THIS ACTIVITY WILL NOT BE SEVERE
AND IS EXPECTED TO MOVE OUT OF THE AREA BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS
SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE
AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
July 2, 4:55 PM CST
Where
Morton County, 10 mi NW of Elkhart
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -101.483

Hail, Morton

When
July 2, 5:01 PM CST
Where
Morton County, 10 mi NW of Elkhart
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -101.567

Hail, Morton

When
July 2, 5:05 PM CST
Where
Morton County, 4 mi S of Richfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -101.367

Hail, Hamilton

When
July 2, 6:20 PM CST
Where
Hamilton County, 4 mi N of Syracuse
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -100.900

Hail, Stanton

When
July 2, 6:30 PM CST
Where
Stanton County, 13 mi NW of Manter
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -100.667

Hail, Hamilton

When
July 2, 6:33 PM CST
Where
Hamilton County, 1 mi N of Syracuse
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -100.850

Hail, Kearny

When
July 2, 6:45 PM CST
Where
Kearny County, 21 mi NW of Lakin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -100.583

Hail, Kearny

When
July 2, 6:45 PM CST
Where
Kearny County, 12 mi NW of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -100.450

Hail, Hamilton

When
July 2, 6:59 PM CST
Where
Hamilton County, 21 mi SW of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -100.567

Hail, Hamilton

When
July 2, 7:15 PM CST
Where
Hamilton County, 16 mi SSE of Syracuse
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -100.200

Hail, Grant

When
July 2, 7:20 PM CST
Where
Grant County, 9 mi NW of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.200

Hail, Stanton

When
July 2, 7:30 PM CST
Where
Stanton County, 8 mi N of Big Bow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -99.933

Hail, Grant

When
July 2, 7:39 PM CST
Where
Grant County, 12 mi N of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -99.933

Hail, Haskell

When
July 2, 8:10 PM CST
Where
Haskell County, 7 mi NNW of Sublette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.033

Thunderstorm Wind, Finney

When
July 2, 8:10 PM CST
Where
Finney County, 7 mi S of Pierceville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -102.033

Thunderstorm Wind, Haskell

When
July 2, 8:12 PM CST
Where
Haskell County, Sublette
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.217, -101.783

The wind gust was measured by a KSN/AWS weather lab site

Hail, Meade

When
July 2, 8:20 PM CST
Where
Meade County, 3 mi SSE of Plains
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -101.750

Thunderstorm Wind, Gray

When
July 2, 8:24 PM CST
Where
Gray County, 4 mi N of Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.650, -102.050

Hail, Meade

When
July 2, 8:40 PM CST
Where
Meade County, 4 mi SSE of Plains
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -101.750

Thunderstorm Wind, Meade

When
July 2, 8:40 PM CST
Where
Meade County, 7 mi N of Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -101.517

Hail, Meade

When
July 2, 9:03 PM CST
Where
Meade County, Fowler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -101.400

Thunderstorm Wind, Clark

When
July 2, 9:25 PM CST
Where
Clark County, 7 mi NNE of Englewood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.767, -102.017

Hail, Clark

When
July 2, 9:25 PM CST
Where
Clark County, 7 mi NNE of Englewood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -101.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416729, 5416730, 5416731, 5416732, 5416733, 5416734, 5416735, 5416736, 5416737, 5416738, 5416739, 5416740, 5416741, 5416040, 5416041, 5416042, 5416043, 5416044, 5416045, 5416046, 5416047, 5416048, 5416049.